The Search

Of everything
There is so much more than a name
There is so much more than an age
There is so much more than what you see
There is so much more beyond me


Tuesday, October 18, 2011

Our Year, 2011 to date - Part II

With the surgery on June 8th canceled, and being told that since it had already metastasized, there were just too many places to radiate, chemotherapy was my only option. My first treatment was scheduled for June 29th. I was to attend “chemo school” on June 21st…. They wanted my port surgery to heal some and of course the drugs needed to be ordered and I had to be worked in to an already very busy schedule. It seemed like forever just waiting on that day to arrive.


Then on Saturday June 18th, I noticed my left shoulder and upper arm ached some but didn’t pay much attention to it. On Sunday my arm and hand was swollen. On Monday the 20th, you could not tell I had a wrist. I called for an appointment with my GP, thinking I may have been bitten by a spider or some such thing. I got in to see him the morning of the 21st, my (chemo school day)! The doctor looked at my arm and immediately ordered an ultra sound with orders for us not to leave town until he called me. We went for lunch and about half way through the cell phone rang… it was his nurse telling me I had a DVT (deep vein thrombosis) or in layman’s terms a blood clot, and I was to go to ER immediately… I called my daughter who works there and she met us to be with her Dad, and get me settled in…. I was immediately hooked up to a Heparin drip where I lay for the next 3 days…. Finally with the blood clot dissolved I was put on Lovenox shots that I gave myself at home, and Coumidin to be taken daily. Being one who hates needles of any kind, this was very difficult to accept. Thank goodness the shots were stopped after about two weeks! I was so very excited to get home…


The “chemo school” was rescheduled for the 27th where I learned all about what some of the drugs they were going to give might cause in the way of side effects, questions and answers between myself, my husband and the instructor, were gone over including subjects such as “can I have an occasional glass of wine to when will my hair fall out”…We also talked about finances and what my Medicare & supplement plan would cover, A side note here that with the price of chemotherapy, I pay about $4 a month for everything I am getting. Otherwise we would be broke! I also was taken on a a tour of the infusion room, the snack areas, etc……. A very full and productive day!


Then on June 29th, we leave bright and early in the morning for my first chemo. The drugs of choice were Taxol and Carboplatin. Avastan is normally give to make a trio, but that was taken out of my regime due to my heart problems.


I cannot write this without giving tribute to the “Chemo Nurse”. They have been so wonderful from day one. They work very hard, handling many patients with a very special touch. My chemo nurse took me through what would be happening to me during my infusion and they made the first access to my port very easy with very little pain.


It was a long day…. Because Taxol can cause allergic reactions in some it is infused very slowly so they told me to plan on being there for at least 6 hours if not 8. I planned accordingly thanks to on-line friends giving me some tips……taking my computer, plenty of water, some snacks, my neck pillow, some Kleenex, my ID’s, (insurance cards & driver’s license) and thanks to Sylv who had already been through this, I took some female pads due to bladder weakness. She wisely forewarned me that with all water I would be drinking which should be a lot to help my kidneys flush the chemicals, that of course the more you drink the more you go and those trips to the bathrooms can be delayed. Since I chose a chair near the window in the back of the room to be near the wi-fi for my computer access, I had a distance to travel to the bathroom….. It was a long day….Starting at 9:00 that morning and finishing at 4:00, then home by 5:00 I was happy when it was over.


The day went well, “sweet thang” set with me for part of the morning then left to go fill some of the prescriptions they had given us. After he left, my daughter showed up to check on me, then “sweet thang came back then left again to get us some lunch….. Being left alone I looked around to see many who were much worse off than I.


After we got home I can honestly say the only “side effect” I had was total exhaustion. That was just too bad because they had given me a high dose of steroids with my infusion so sleep simply did not happen that night….or the next. To be continued……


1 comment:

Nina P. said...

Again dear soul, you are being uplifted in healing prayers. Blessings to you and yours. Love and Light,
Nina P